Beware Postoperative Fever

1University of Michigan Health System, Ann Arbor, MI
2University of Michigan Health System, Ann Arbor, MI
3University of Michigan Health System, Ann Arbor, MI

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 466

Case Presentation:

A 56‐year‐old woman with hypothyroidism and recurrent laryngeal squamous cell carcinoma underwent an uncomplicated total laryngectomy, modified neck dissection, and subtotal thyroidectomy. On postoperative day 10, she developed sudden‐onset abdominal pain, nausea, and emesis, prompting medical consultation. Laboratory and imaging studies failed to reveal an etiology for her symptoms. Her condition improved with discontinuation of tube feedings, gentle fluid resuscitation, and a bowel regimen for presumed ileus. On postoperative 14, she had recurrence of symptoms but also was febrile to 38.4°C and hypotensive to 71 systolic. Her surgical site remained stable with no signs of infection. A repeat abdominal CT with contrast revealed marked enlargement of bilateral adrenal glands (Fig. 1A,B); she was subsequently transferred to medicine for further care. Glucocorticoids were promptly initiated given concern for adrenal crisis, resulting in hemodynamic stabilization and clinical improvement. ACTH stimulation testing confirmed a diagnosis of acute primary adrenal insufficiency (ACTH 38 pg/mL; cortisol stimulation testing: 2.9 μg/dL [baseline], 3.4 μg/dL [30 minutes postbolus], and 3.1 μg/dL [60 minutes postbolus]). A PET‐CT scan demonstrated bilateral adrenal hemorrhage (BAH) with no metastasis. Interestingly, she developed heparin‐induced thrombocytopenia (HIT) on postoperative 19 with platelet levels normalizing within 2 days of discontinuing heparin.

Discussion:

Characterized by bilateral necrosis of all 3 adrenal cortical layers, BAH is a rare complication found in 0.3%–1.8% of unexplained deaths at autopsy. Although pathophysiology remains poorly understood, existing evidence suggests adrenal vein spasm, thrombosis, or limited venous drainage may be responsible. As our case highlights, diagnosis is challenging as symptoms are nonspecific. A high‐index of clinical suspicion is fundamental to patient survival as death can occur within hours without immediate administration of glucocorticoids. Awaiting laboratory and imaging results can delay diagnosis, and therefore, such studies are to be treated as confirmatory tools. Case–control studies have identified increasing age, serious underlying medical illness, sepsis, hypercoagulable disorders, postoperative state, and HIT as putative risk factors for BAH. Multiple reports document HIT as a known complication leading to BAH. Here, we demonstrate the first known case of HIT following BAH.

Conclusions:

BAH represents a rare cause of irreversible adrenal failure. HIT is a recognized complication of BAH. Delay in diagnosis often is fatal, and prompt steroid initiation remains a lifesaving intervention.

Figure 1.Abdominal CT with contrast showing markedly enlarged bilateral adrenal glands (A, axial view; B, coronal view).

To cite this abstract:

Nixon D, Butz L, Chopra V. Beware Postoperative Fever. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 466. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/beware-postoperative-fever/. Accessed May 24, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.